Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Family Medicine | Geriatrics | Internal Medicine | Neurology | Nursing | Pharmacy | Psychiatry | Journal

Back to Journal Articles

Alzheimer’s Symptoms Relapse Risk High After Halting Drug

Last Updated: October 17, 2012.

 

Psychotic or aggressive patients responding to antipsychotic drugs at risk if drug is discontinued

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Patients with Alzheimer's disease and psychosis or agitation-aggression who initially respond to antipsychotic drugs are more likely to relapse if treatment is discontinued, according to a study published in the Oct. 18 issue of the New England Journal of Medicine.

WEDNESDAY, Oct. 17 (HealthDay News) -- Patients with Alzheimer's disease and psychosis or agitation-aggression who initially respond to antipsychotic drugs are more likely to relapse if treatment is discontinued, according to a study published in the Oct. 18 issue of the New England Journal of Medicine.

Davangere P. Devanand, M.D., from Columbia University in New York City, and colleagues randomly assigned 110 patients with Alzheimer's disease and psychosis or agitation-aggression who had responded to 16 weeks of risperidone treatment to continued risperidone therapy for 32 weeks, risperidone therapy for 16 weeks followed by placebo for 16 weeks, or placebo for 32 weeks.

The researchers found that the relapse rate in the first 16 weeks after randomization was significantly higher in the placebo-only group (60 versus 33 percent for both risperidone groups; hazard ratio with placebo, 1.94). During the next 16 weeks, the relapse rate was also significantly higher in the group that switched to placebo compared with the group that continued risperidone treatment (48 versus 15 percent; hazard ratio, 4.88).

"Our findings suggest that patients with psychosis or agitation-aggression who have a sustained response to antipsychotic treatment for four to eight months have a significantly increased risk of relapse for at least four months after discontinuation, and this finding should be weighed against the risk of adverse effects with continued antipsychotic treatment," Devanand and colleagues conclude.

Several authors disclosed financial ties to pharmaceutical companies, including Janssen, which manufactures risperidone and provided the medication and placebo for the study.

Full Text (subscription or payment may be required)

Copyright © 2012 HealthDay. All rights reserved.


Previous: Neuromuscular Blocking Agents Up Post-Op Complications Next: Surgery Linked to Cardiac Death in Cancer Patients

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.